Hail, Marion
- When
- January 7, 2:55 PM CST
- Where
- Marion County, Palmyra
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.800, -91.530
so of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front slid across the region...triggering numerous thunderstorms...so of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 7, 11:53 AM CST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1153 AM CST MON JAN 7 2008
.DISCUSSION...
PRIMARY CONCERNS FOR THIS FORECAST PACKAGE ARE CONTINUED
RECORD/NEAR-RECORD WARMTH TODAY...FOLLOWED BY POTENTIAL FOR SEVERE
WEATHER AND HEAVY RAINFALL THIS EVENING AND TONIGHT. CURRENT TEMPS
ACROSS THE CWFA ARE FREAKISHLY WARM THIS MORNING...AVERAGE LOW FOR
THIS MORNING AT KSTL IS 21 DEGREES...AND ITS CURRENTLY 61 DEGREES
HERE AT WFO LSX. EVEN WITH CLOUDS AND PRECIP TODAY...COULD EASILY
SEE TEMPS DRIFT UP 10 DEGREES...AND THAT WOULD PUT RECORDS AT KUIN
AND KSTL IN JEOPARDY AGAIN TODAY...WITH KCOU PERHAPS JUST OUT OF
REACH. ALL GUIDANCE IS POINTING TOWARD SCATTERED TO NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS ACROSS THE AREA TODAY FUELED BY WARM
ADVECTION AND STEEPENING MID LEVEL LAPSERATES AS THE LONGWAVE MOVES
INTO THE PLAINS AND ADVECTS SLIGHTLY COOLER AIR ALOFT OVER THE MID
MISSISSIPPI VALLEY.
TONIGHT STILL LOOKS LIKE THE WETTEST PERIOD FOR THIS FORECAST.
POTENTIAL FOR SEVERE WEATHER CONTINUES WITH 500-900 MUCAPE INDICATED
ON NAM THROUGH THE NIGHT IN THE WARM SECTOR AND 60-70KTS OF 0-6KM
BULK SHEAR ACROSS THE AREA. NAM SOUNDINGS ARE SHOWING A BIT OF AN
INVERSION JUST OFF THE SURFACE HINTING THAT THE STORMS MAY BE
ELEVATED RATHER THAN SURFACE BASED. INVERSION IS WEAK THO SO CANT
RULE OUT WIND DAMAGE. ROTATING STORMS WILL ALSO BE POSSIBLE DUE TO
THE VERY STRONG SHEAR...THO IM NOT AS CONFIDENT IN ANY TORNADO
POTENTIAL FOR TONIGHT. INSTABILITY WEAKENS SOMEWHAT BETWEEN 03-06Z
TONIGHT BUT WITH ABUNDANT MOISTURE...SHORTWAVE ENERGY...AND WINDS
THROUGH THE DEPTH OF THE ATMOSPHERE PARALLELING THE FRONT...WE COULD
BE IN FOR SOME HEAVY RAIN AS RAPIDLY NORTHEASTWARD MOVING STORMS
TRAIN OVER THE AREA. FLASH FLOOD GUIDANCE VALUES ARE RELATIVELY
HIGH...SO WILL NOT GO WITH A HEADLINE ATTM...BUT HAVE ADDED MENTION
OF LOCALLY HEAVY RAIN INTO THE FORECAST.
FROPA HAS BEEN DELAYED JUST A SKOSH ON THE LATEST MODEL RUNS...SO
HAVE INCREASED TEMPS A CAT OR SO FROM PREVIOUS FORECAST ALONG AND
SOUTH OF I-70 ON TUESDAY...BUT COLD AIR RETURNS TO THE CWFA TUESDAY
NIGHT BEHIND THE FRONT BRINGING TEMPS BACK TO MORE SEASONABLE
LEVELS. ONLY MADE MINOR TWEAKS TO THE GOING FORECAST BEYOND
WEDNESDAY MORNING.
CARNEY
&&
.AVIATION...
FOR THE 18Z TAFS...WILL FCST BKN DIURNAL CUMULUS CLOUDS ARND 4000
FT THIS AFTN AS LOW LVL MOISTURE CONTS TO DPN AHD OF APPROACHING
MID-UPR LVL TROF AND ASSOCIATED CDFNT. MAY BE ISOLATED TO SCT
SHRA OR TSRA FM UIN TO COU BY LT AFTN BUT WILL LIKELY HOLD OFF INCLUDING
SHRA/TSRA IN THE UIN AND COU TAFS TIL THIS EVNG AS UPWARD LIFT
INCREASES AHD OF SFC WV DVLPG OVR SERN KS. CEILING HGTS SHOULD LWR
TO THE MVFR CATAGORY THIS EVNG AS THE SHRA/TSRA MOVE INTO THE
AREA. THE BEST THREAT OF TSRA SHOULD OCCUR DURING THE LATE EVNG IN
UIN AND COU...AND IN STL AND SUS DURING THE LT NGT HRS. THE SFC
WND SHOULD VEER ARND TO A NWLY DIRECTION BY THE END OF THE TAF
FCST PD IN UIN AND COU BHND THE SFC LOW MOVG NEWD THRU NRN IL AND
TRAILING CDFNT DROPPING SEWD THRU THE CWA.
GKS
&&
.CLIMATE...
RECORD HIGH MAXIMUM TEMPERATURES
MON/JAN 7
ST. LOUIS 73 (1965)
COLUMBIA 75 (1965)
QUINCY 69 (1965)
RECORD HIGH MINIMUM TEMPERATURES
MON/JAN 7
ST. LOUIS 57 (1907)
COLUMBIA 54 (1907)
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 211 PM CST MON JAN 7 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-081200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 211 PM CST MON JAN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE OVER CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. THESE STORMS WILL BE CAPABLE PRODUCING LARGE HAIL... DAMAGING WINDS AND TORNADOES WELL INTO THE OVERNIGHT HOURS. IN ADDITION...THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS CONTINUES ON TUESDAY...PRIMARILY ACROSS EASTERN MISSOURI AND SOUTHWEST ILLINOIS. SOME STORMS COULD BE SEVERE ACROSS SOUTH CENTRAL ILLINOIS ON TUESDAY. THERE IS A CHANCE OF SNOW ACROSS THE AREA ON THURSDAY AND THURSDAY NIGHT. THERE IS ALSO A CHANCE OF SNOW OVER SOUTHEAST MISSOURI AS WELL AS SOUTHWEST AND SOUTH CENTRAL ILLINOIS ON SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1202 PM CST MON JAN 7 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-080015- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- INCLUDING THE CITIES OF...LITCHFIELD...VANDALIA...SALEM... CHESTER...QUINCY...EDWARDSVILLE...BELLEVILLE...HANNIBAL... BOWLING GREEN...COLUMBIA...MEXICO...JEFFERSON CITY...ST CHARLES... UNION...ST LOUIS...FARMINGTON 1202 PM CST MON JAN 7 2008 ...SEVERE WEATHER POSSIBLE TONIGHT... THE LATEST WEATHER DATA CONTINUES TO INDICATE THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL AND EASTERN MISSOURI AND SOUTHWEST AND WEST CENTRAL ILLINOIS TONIGHT. THIS SEVERE WEATHER THREAT INCLUDES THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. THE ONGOING RECORD AND NEAR RECORD WARMTH ALONG WITH AN ABUNDANCE OF MOISTURE FROM THE GULF OF MEXICO HAS RESULTED IN FAVORABLE CONDITIONS FOR THUNDERSTORMS ACROSS THE REGION. A STORM SYSTEM ACROSS THE PLAINS WILL WILL MOVE NORTHEAST AND INTENSITY TONIGHT...TRIGGERING THUNDERSTORM DEVELOPMENT ACROSS THE AREA DURING THE EVENING HOURS. THUNDERSTORMS ARE THEN EXPECTED TO CONTINUE WELL INTO THE OVERNIGHT HOURS. CONDITIONS ARE FAVORABLE FOR SOME OF THESE STORMS TO BECOME SEVERE. EVEN THOUGH WE ARE IN THE MIDDLE OF WINTER...PEOPLE SHOULDNT LET THEIR GUARD DOWN WHEN CONSIDERING THE POTENTIAL FOR SEVERE WEATHER. THE ATMOSPHERIC CONDITIONS THAT CURRENTLY EXIST ARE MORE TYPICAL OF SPRING...AND THE STRONG AND VIOLENT THUNDERSTORMS WHICH ACCOMPANY THAT TIME PERIOD. IT SHOULD BE NOTED...THAT SOME OF THE MOST VIOLENT TORNADOES THAT HAVE OCCURRED IN THE ST LOUIS METRO AREA HAVE OCCURRED AT NIGHT DURING THE WINTER. SEVERE THUNDERSTORMS WITH THIS STORM SYSTEM WILL ALSO BE OCCURRING AT NIGHT WHEN MANY PEOPLE WILL BE ASLEEP. THESE STORMS WILL ALSO BE MOVING VERY FAST...SO THE TIME TO REACT TO A WARNING MAY BE QUITE SHORT. PEOPLE THROUGHOUT THE REGION ARE URGED TO REVIEW SEVERE WEATHER SAFETY RULES AND CAREFULLY MONITOR WEATHER DEVELOPMENTS TONIGHT. MAKE SURE TO MONITOR LOCAL COMMERCIAL RADIO AND TV STATIONS...AND NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION...AND BE PREPARED TO ACT QUICKLY IF A WARNING IS ISSUED. GLASS
The St Louis radar (KLSX), 143 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
20 hail, 15 thunderstorm wind, 3 tornado. Local standard time, as filed.
A small shed was flattened on its foundation at the intersection of Highway 168 and Highway JJ.
Nickel size hail reported at the intersection of U.S. 36 and Shinn Lane.
Nickel to quarter size hail reported over several locations in town...including at the intersection of College Avenue and Business Loop 70 and on the University of Missouri campus.
Thunderstorm winds blew down several large tree limbs and two storm doors were removed from a house and tossed 40 yards away.
A tornado touched down south of Highway HH in far southern Audrain County. As it travelled to the north it damaged a machine shed and several trees. Also, numerous tree limbs were blown down.
Several power lines and small trees were blown down.
Thunderstorm winds blew down several large tree limbs, as well as, several power lines on the west side of town.
Numerous large tree limbs were blown down in Paynesville...along Highway H.
A tornado touched down just west of the intersection of Route A and Route Y, about 5.5 miles south of Mount Sterling, along the west bank of Crider Creek. The tornado moved to the north northeast across the creek, dissipating in a nearby field. Damage only consisted of a several uprooted trees, as well as some snapped trees and tree limbs.
A tornado touched down near the intersection of County Roads 116 and 119, about 6 miles south of Louisiana. The tornado travelled to the northeast, causing sporatic tree damage along its 5 mile path before lifting and dissipating near McIntosh, just southwest of Highway 79.
Numerous large tree limbs were blown down onto Highway 79, near the intersection with Highway D.
Several power lines were blown down onto Highway 28 at Cuba Street in Owensville.
Numerous large tree limbs were blown down onto County Road 604...west of Linn. Also...a small Cesna plane was flipped over at the Linn State Technical College Airport and a large tree was blown over onto County Road 801 southeast of Linn.
Several large tree limbs were blown down onto County Road 725 blocking it for a brief time.
Numerous large tree limbs were blown down along Highway 21...three miles north of Ellington.
A line of severe storms moved east through the area with numerous large tree limbs blown down throughout Centerville as well as a mile north of Lesterville.
Several trees up to a foot in diameter were blown over onto Highway J between Black and Oates. Several small pine trees were ripped out of the ground as well.
Numerous large tree limbs were blown down onto several rural roads in the Annapolis area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78219, 78220, 78221, 78227, 78226, 78228, 78464, 79599, 78465, 78466, 78467, 78468, 78469, 78470, 78471, 78873, 78874, 78875, 78890, 79622, 78877, 79607, 78879, 78891, 78892, 78880, 78881, 78882, 78883, 78884, 78885, 78893, 78894, 78897, 79557, 79558, 79560, 79562.